Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 109, NWS Las Vegas, NV

July 29, 2011Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2011, 3:04 PM PDT for Inyo County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 3:04 PM PDT (22:04 UTC)
Expired
Jul 29, 2011, 3:45 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 134 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS55 KVEF 292204
SVRVEF
CAC027-292245-
/O.NEW.KVEF.SV.W.0109.110729T2204Z-110729T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 PM PDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 345 PM PDT.

* AT 256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ASPENDELL...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...ASPENDELL...SOUTH LAKE...4 JEFFREY...
  BIG TREES CAMPGROUND...CREEKSIDE RV PARK...FORKS CAMPGROUND...
  INTAKE CAMPGROUND...MOUNTAIN GLEN CAMPGROUND...NORTH LAKE
  CAMPGROUND...SABRINA CAMPGROUND AND WILLOW CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3724 11866 3727 11868 3738 11858 3730 11833
      3711 11858 3713 11860 3713 11864 3714 11866
      3717 11865 3719 11867 3720 11866 3721 11868
TIME...MOT...LOC 2202Z 215DEG 15KT 3725 11857

$$

STACHELSKI
2 follow-up statements
353 
WWUS55 KVEF 292227
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 PM PDT FRI JUL 29 2011

CAC027-292245-
/O.CON.KVEF.SV.W.0109.000000T0000Z-110729T2245Z/
INYO CA-
327 PM PDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTHWESTERN INYO COUNTY...

AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BIG TREES 
CAMPGROUND...OR 6 MILES NORTHEAST OF ASPENDELL...AND WAS NEARLY 
STATIONARY.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3724 11866 3727 11868 3738 11858 3730 11833
      3711 11858 3713 11860 3713 11864 3714 11866
      3717 11865 3719 11867 3720 11866 3721 11868
TIME...MOT...LOC 2227Z 215DEG 15KT 3734 11849

$$

STACHELSKI
496 
WWUS55 KVEF 292241
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT FRI JUL 29 2011

CAC027-292250-
/O.EXP.KVEF.SV.W.0109.000000T0000Z-110729T2245Z/
INYO CA-
341 PM PDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN INYO COUNTY WILL
EXPIRE AT 345 PM PDT...

THUNDERSTORMS OVER THE EASTERN SIERRA NEAR LAKE SABRINA HAVE 
WEAKENED TO BELOW SEVERE LEVELS AT THIS TIME. THEREFORE THE SEVERE 
THUNDERSTORM WARNING FOR THIS AREA WILL BE ALLOWED TO EXPIRE.

LAT...LON 3724 11866 3727 11868 3738 11858 3730 11833
      3711 11858 3713 11860 3713 11864 3714 11866
      3717 11865 3719 11867 3720 11866 3721 11868
TIME...MOT...LOC 2240Z 215DEG 15KT 3738 11845

$$

STACHELSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:15 AM PDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 10:15 AM PDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 AM PDT FRI JUL 29 2011

.SYNOPSIS...MOISTURE WILL SPREAD NORTH AND WEST THROUGH THE
WEEKEND...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASING IN
PROBABILITY AND COVERAGE EACH DAY. DRIER AIR WILL BEGIN TO SPREAD
INTO CALIFORNIA MONDAY AND WORK EAST BY MID-WEEK...LIMITING
THUNDERSTORMS TO MAINLY MOHAVE COUNTY BY WEDNESDAY.
&&

.UPDATE...ELEVATED CONVECTION TURNED INTO SCATTERED THUNDERSTORMS
THIS MORNING OVER DEATH VALLEY AND SOUTHERN NYE COUNTY. THIS WAS
APPARENTLY DEVELOPING IN RESPONSE TO AN UPPER LEVEL DISTURBANCE
DEPICTED BY BOTH THE NAM AND GFS WHICH WAS MOVING WESTWARD ACROSS
SOUTHERN NEVADA. SHOWERS WERE ALSO MOVING INTO SOUTHEAST MOHAVE
COUNTY THIS MORNING. INYO...ESMERALDA...CENTRAL NYE AND MOHAVE
COUNTIES SHOULD SEE THE BEST COVERAGE OF THUNDERSTORMS THROUGH THIS
AFTERNOON. THE 12Z LAS VEGAS SOUNDING INDICATED MARGINAL INSTABILITY
WITH LIMITED CAPE BUT THE NAM BUFR SOUNDING SHOWS CAPE INCREASING TO
AROUND 600 J/KG BY THIS AFTERNOON. THE BAND OF CONVECTION OVER
MOHAVE COUNTY WILL BE MOVING TO THE NORTHWEST AND COULD ALSO ENHANCE
THUNDERSTORM DEVELOPMENT IN CLARK COUNTY THIS AFTERNOON. THE
FORECAST WILL BE UPDATED TO INCREASE POPS/WEATHER COVERAGE OVER THE
AFOREMENTIONED FAVORABLE AREAS AND EVEN.
&&

.AVIATION...FOR MCCARRAN...SOUTHEAST WINDS 6-8KTS CAN BE EXPECTED
THROUGH THIS AFTERNOON THEN BECOMING LIGHT SOUTHERLY AROUND 7KTS
THIS EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MORMON MESA
AND PEACH SPRINGS CORRIDORS THIS AFTERNOON AND EVENING. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE IN THE MOUNTAINS SURROUNDING THE
VALLEY...BUT WILL KEEP MENTION OUT OF TAF AND ONLY INCLUDE CB. TSRA
COULD CREATE GUSTY AND ERRATIC WINDS FROM ASSOCIATED OUTFLOW
BOUNDARIES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHEAST WINDS 10KTS OR LESS FOR MUCH OF THE
AREA TODAY WITH THE EXCEPTION OF ANY THUNDERSTORM OUTFLOW BOUNDARIES
THAT MAY CAUSE ERRATIC AND GUSTY WINDS. ISOLATED SHRA AND TSRA WILL
BE POSSIBLE ACROSS MUCH OF THE AREA TODAY IN THE AFTERNOON AND
EVENING WITH THE BEST CHANCES ACROSS THE HIGHER ELEVATIONS AS WELL
AS IN MOHAVE COUNTY.
&&

.PREV DISCUSSION...
320 AM PDT FRI JUL 290 2011

.SHORT TERM...INVERTED TROUGH NEAR THE BIG BEND OF TEXAS MADE LAST
EVENING...CARRYING OVER INTO THIS MORNING BY FAR THE MOST ACTIVE I
HAVE SEEN THE 2011 MONSOON ACROSS NORTHERN MEXICO. EARLY
MORNING SATELLITE SHOWS AND EXTENSIVE DEBRIS SHIELD ENCOMPASSING
MUCH OF ARIZONA WITH CLOUDS TRYING TO EXPAND WESTWARD INTO MOHAVE
COUNTY AND SOUTHEAST CALIFORNIA. UNFORTUNATELY FOR US...DYNAMICS
ASSOCIATED WITH INVERTED TROUGH WILL STAY TO OUR EAST AS FEATURE
SLOWLY MOVES NORTHWARD ACROSS WESTERN NEW MEXICO AND EASTERN ARIZONA
TODAY THROUGH SUNDAY. STRONG HIGH PRESSURE CENTER REMAINS POSITIONED
OVER THE SOUTHERN HIGH PLAINS MID-LEVELS WILL CONTINUE TO MOISTEN
UNDER PREVAILING SOUTHEAST FLOW. NAM BUFR SOUNDING FOR LAS VEGAS
PROGS PW VALUES NEAR 1.30 INCHES THIS AFTERNOON...INCREASING TO
AROUND 1.50 INCHES SATURDAY AND SUNDAY. SLOW STORM MOTION AND WELL
ABOVE NORMAL PW VALUES SUGGEST ANY THUNDERSTORM OVER THE WEEKEND HAS
THE POTENTIAL OF PRODUCING HEAVY RAIN. NOCTURNAL THUNDERSTORMS NOT
OUT OF QUESTION THIS WEEKEND ESPECIALLY IF THERE IS A DISTURBANCE
EMBEDDED IN THE FLOW. THE CLOUDINESS AND INCREASE IN SURFACE
DEWPOINTS WILL LEAD TO BELOW NORMAL TEMPERATURES OVER THE
WEEKEND...WHICH COMES ALONG WITH THAT UNCOMFORTABLE FEEL OF HIGHER
HUMIDITY VALUES.

.LONG TERM...UPPER LEVEL TROUGH APPROACHING THE WEST COAST MONDAY
WILL START TO BRING DRYER AIR INTO THE REGION AND HELP PUSH THE
MONSOONAL MOISTURE FURTHER EAST. MONDAY STILL LOOKS LIKE A FAIRLY
ACTIVE DAY OVER THE EASTERN THIRD OF THE AREA AS DEEPER MOISTURE
REMAINS IN PLACE. ANOTHER FACTOR WILL BE TROPICAL SYSTEM DON THAT IS
CURRENTLY OVER THE WESTERN GULF OF MEXICO. MODELS AND NHC ARE TAKING
THIS TRACK A BIT FURTHER SOUTH THAN 24HRS AGO AND TRACK THE
REMAINING MOISTURE ACROSS NORTHERN MEXICO. ITS POSSIBLE THAT THIS
MOISTURE COULD GET CAUGHT UP IN THE FLOW AND ADD ADDITIONAL MOISTURE
TO THE EASTERN AREAS OF THE CWA. THIS WOULD LIKELY OCCUR MONDAY OR
TUESDAY SO THIS WILL NEED TO BE WATCHED. TROUGH IS FORECAST TO
CONTINUE TO DIG NEXT WEDNESDAY THROUGH FRIDAY PUSHING MUCH OF THE
MOISTURE EAST AND LEAVING ONLY THE EASTERN HALF OF MOHAVE COUNTY IN
THE THUNDERSTORM THREAT. SOUTHWEST FLOW IS EXPECTED OVER THE
REMAINDER OF THE AREA WITH DRY CONDITIONS. TEMPERATURES WILL REMAIN
CLOSE TO OR SLIGHTLY BELOW NORMAL THROUGH THE WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...ADAIR
AVIATION...STACHELSKI
PREV DISCUSSION...PIERCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 5:04 AM PDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 AM PDT FRI JUL 29 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-301000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
504 AM PDT FRI JUL 29 2011 /504 AM MST FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR AS MONSOON MOISTURE
INCREASES FROM THE SOUTHEAST. THE THREAT FOR HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF HAZARDOUS WEATHER INCREASES SATURDAY THROUGH MONDAY
AS THERE IS A HIGHER PROBABILITY OF SHOWERS AND THUNDERSTORMS.
THERE WILL BE A GREATER THREAT OF FLASH FLOODING FROM HEAVY
RAINFALL. STORMS WILL ALSO PRODUCE GUSTY WINDS WHICH COULD CATCH
SOME BOATERS OFF GUARD ON AREA LAKES AS WELL AS DANGEROUS
LIGHTNING. THE HIGHER HUMIDITY VALUES WILL LEAD TO A FEELING OF
GREATER DISCOMFORT.

DRIER AIR MOVING INTO CALIFORNIA EARLY IN THE WEEK WILL
EVENTUALLY LIMIT ANY THUNDERSTORMS TO MOHAVE COUNTY BY THE MIDDLE
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:31 PM PDTAreal Flood AdvisoryVEFInyo4 hr
Jul 29, 2:55 PM PDTFlash Flood WarningVEFInyo106 min
Jul 29, 3:16 PM PDTFlash Flood WatchVEFInyo, San Bernardino51 hr
Jul 29, 4:37 PM PDTFlash Flood WarningVEFSan Bernardino113 min
Jul 29, 4:40 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.